Although the non-nucleoside analogue nevirapine (Viramune) is an effective part of anti-HIV regimens, it is associated with a number of side effects, including the following:
- ulcers in the mouth
- liver damage
The most common side effect linked to the use of nevirapine is rash. As many as 17% of people exposed to this drug develop a rash, and in about 0.5% the rash is so severe that it becomes life-threatening, a condition called Stevens-Johnson syndrome.
In their everyday experience of caring for people with HIV/AIDS (PHAs), doctors in several major medical centers in the U.S. have found that side effects from nevirapine tend to be "more frequent and severe" in women compared to men. As a result the doctors decided to review the medical records of their patients who received nevirapine to confirm their findings and perhaps understand why women may be at increased risk for nevirapine-related rash.
Details and Results
Researchers reviewed the medical records of 358 subjects (27% female, 73% male) who had been exposed to nevirapine. According to the researchers' analysis, women are about seven times more likely than men to develop "severe rash." The researchers are not certain why this difference occurs. They did find that people who had more than 200 CD4+ cells at the time they began using nevirapine were more likely to develop "severe rash" than people with fewer CD4+ cells. Factors such as viral load, age, race or interactions with other medications were not significantly associated with developing severe rash.
Not Just Nevirapine
Nevirapine is not the only drug that seems to cause more severe side effects in women. Other researchers have found that women are also more likely than men to develop skin reactions to the following products:
- Fansidar (pyrimethamine-sulfadoxine)
Researchers note that because more women are becoming HIV+, it is important to enroll them in clinical trials to find out if drugs have a different impact on them than they do on men.
Clinical Infectious Diseases 2001;32:124-129.